Opioid overdoses after using drugs people believed to be cocaine or methamphetamine

NSW Health is warning of the danger from using drugs such as cocaine or methamphetamine after 11 recent severe opioid overdoses in people who believed they were using cocaine or methamphetamine.

NSW Health advises in the eight overdoses where samples were available, heroin was the opioid identified.

The warning follows a public health alert in November of 2023 when NSW Health reported three similar instances of overdose in people who used drugs they believed to be cocaine, which resulted in heroin overdoses.

NSW Poisons Information Centre Medical Director, Dr Darren Roberts, said drugs unexpectedly containing opioids can cause severe overdose or death.

“Opioid overdoses can quickly result from a single line or point,” Dr Roberts said. 

“It is important that people recognise the signs of an opioid overdose early and know how to respond. Opioids such as heroin can cause pin-point pupils, drowsiness, loss of consciousness, slowed breathing/snoring and skin turning blue/grey and can be life-threatening.

“One of the dangers of illicit drug supply is the strength and contents of the substance you are getting is unknown and can be inconsistent.

“Heroin and other opioids can be sold as or found in cocaine, methamphetamine, and MDMA (ecstasy). You cannot always tell the difference between these drugs by appearance.

“In light of this detection, people who use drugs such as cocaine, methamphetamine, MDMA or opioids should carry naloxone.”

If you witness someone experiencing any unexpected symptoms after using drugs, you should call Triple Zero (000) immediately or seek urgent medical attention. Naloxone should be given immediately if available.

Naloxone is an important life-saving medication that reverses the effects of opioids. It does not require a prescription and is free for anyone at risk of opioid overdose in NSW.

It is available as an easy to use nasal spray or injection from some pharmacies and other health services. For more information on the take-home naloxone program visit: Your Room – Naloxone.

NUAA can mail you naloxone in a discreet package. Order via their online shop or call (02) 8354 7343.

You won’t get into trouble for seeking medical care. If you feel unwell, or if your friend feels unwell, do something about it.

At many major festivals there are experienced onsite medical providers and teams of well-trained peer volunteers from programs such as DanceWize NSW and ACON Rovers who are ready to support you. Other event staff are also trained to help patrons.

Anyone who has concerns about adverse effects from drugs should contact the NSW Poisons Information Centre on 13 11 26, at any time 24/7.

For support and information on drug and alcohol problems, contact the Alcohol and Drug Information Service on 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information.

NSW public drug warnings are available at Public drug warnings.